CERN History Days

Report of Contributions

Introduction to CERN

Contribution ID: 1

Type: not specified

Introduction to CERN

Thursday 1 February 2018 09:00 (30 minutes)

Presenter: GILLIES, James (CERN)

Lunch break

Contribution ID: 2

Type: not specified

Lunch break

Lunch break

Contribution ID: 3

Type: not specified

Lunch break

Introductory Talks

Contribution ID: 4

Type: not specified

Introductory Talks

- 1. Research Center for the Humanities (National and Kapodistrian University of Athens)
- 2. Max Planck Center for the History of Sciences

Session Classification: WELCOME - OPENING SESSION

Welcome - Opening Session

Contribution ID: 5

Type: not specified

Welcome - Opening Session

Underground visit to ALICE / Vis ····

Contribution ID: 6

Type: not specified

Underground visit to ALICE / Visit to Synchrocyclotron and SM18

Thursday 1 February 2018 09:40 (2h 50m)

1st group: 09:40-09:45: The group walks to building 39 (CERN hotel reception) 09:45-10:00: The bus takes the group to SM18 10:00-11:00: SM18 visit 11:00-11:10 : The bus takes the group to ALICE 11:10-12:10: ALICE visit 12:10-12:30: The bus takes the group back to building 39

2nd group:

09:40-09:45: The group walks to building 39 (CERN hotel reception) 09:45-10:00: The bus takes the group to ALICE 10:00-11:10: ALICE visit 11:10-11:20: The bus takes the group to SC 11:20-12:05: SC visit 12:05-12:15: The group walks back to the main building. Contribution ID: 7

Type: not specified

Welcome by Fabiola Gianotti (CERN Director General)

Introductory Talks

Contribution ID: 8

Type: not specified

Introductory Talks

1) Research Center for the Humanities (National and Kapodistrian University of Athens)

2) Max Planck Center for the History of Sciences

General reflections on the import $\,\cdots\,$

Contribution ID: 9

Type: not specified

General reflections on the importance of documenting the history of CERN

Presenter: Mr SCHOPPER, Herwig

Involvement in writing the histor \cdots

Contribution ID: 10

Type: not specified

Involvement in writing the history of CERN

Presenter: Mr KRIGE, John

Involvement in writing the histor \cdots

Contribution ID: 11

Type: not specified

Involvement in writing the history of the Fermilab

Presenter: Ms HODDESON, Lillian

Involvement in writing the histor \cdots

Contribution ID: 12

Type: not specified

Involvement in writing the history of ESA

Presenter: Mr RUSSO, Arturo

Introduction - Speakers' Presenta ····

Contribution ID: 13

Type: not specified

Introduction - Speakers' Presentation

Presenter: WARAKAULLE, Charlotte Lindberg (CERN)

The relevance of epistemological \cdots

Contribution ID: 14

Type: not specified

The relevance of epistemological issues to the history of high-energy physics

Presenter: Mr FRANKLIN, Allan

Talk about the relevance of epist $\,\cdots\,$

Contribution ID: 15

Type: not specified

Talk about the relevance of epistemological issues to the history of high-energy physics

Presenter: Ms BORELLI, Arianna

Introduction - Speakers' Presenta ...

Contribution ID: 16

Type: not specified

Introduction - Speakers' Presentation

Thursday 1 February 2018 14:00 (15 minutes)

Presenter: WARAKAULLE, Charlotte Lindberg (CERN)

Session Classification: Institutional Histories of Laboratories

General reflections on the import \cdots

Contribution ID: 17

Type: not specified

General reflections on the importance of documenting the history of CERN

Thursday 1 February 2018 14:15 (15 minutes)

Presenter: Prof. SCHOPPER, Herwig (former CERN DG, 1981 - 1988)Session Classification: Institutional Histories of Laboratories

Reflections on Writing the Histor ...

Contribution ID: 18

Type: not specified

Reflections on Writing the History of CERN

Thursday 1 February 2018 14:30 (15 minutes)

Presenter: Prof. KRIGE , John (School of History, Technology and Society, Georgia Institute of Technology, Atlanta USA)

Session Classification: Institutional Histories of Laboratories

Involvement in writing the histor ...

Contribution ID: 19

Type: not specified

Involvement in writing the history of the Fermilab

Thursday 1 February 2018 14:45 (15 minutes)

Presenter: Prof. HODDESON, Lillian (American Physical Society) **Session Classification:** Institutional Histories of Laboratories

Involvement in writing the histor ...

Contribution ID: 20

Type: not specified

Involvement in writing the history of ESA - A comparative analysis

Thursday 1 February 2018 15:00 (15 minutes)

Presenter: Prof. RUSSO , Arturo (University of Palermo, Italy)Session Classification: Institutional Histories of Laboratories

The Epistemology of Experiment: · · ·

Contribution ID: 21

Type: not specified

The Epistemology of Experiment: The Higgs Boson and Gravity Waves

Thursday 1 February 2018 15:50 (20 minutes)

Presenter: Prof. FRANKLIN, Allan (Department of Physics, University of Colorado, USA)Session Classification: History and Philosophy in Discussion

The interplay of theory and expe \cdots

Contribution ID: 22

Type: not specified

The interplay of theory and experiment in high-energy physics: a historical-epistemological perspective

Thursday 1 February 2018 16:10 (20 minutes)

Presenter: Prof. BORRELLI, Arianna (Technical University - Berlin, Germany) **Session Classification:** History and Philosophy in Discussion

Welcome speech - CERN Director ···

Contribution ID: 23

Type: not specified

Welcome speech - CERN Director of International Relations

Thursday 1 February 2018 13:30 (15 minutes)

Presenter: WARAKAULLE, Charlotte Lindberg (CERN) **Session Classification:** Welcome - Opening Session

Introductory talks

Contribution ID: 24

Type: not specified

Introductory talks

Thursday 1 February 2018 13:45 (15 minutes)

- 1. Prof. Jurgen Renn Director of the Max Planck Institute for the History of Sciences 2. Theodore Arabatzis National and Kapodistrian University of Athens and Representative of the Research Centre for the Humanities, Athens
- 2. Kostas Gavroglu (Greek Minister of Education and Professor of History of Science in the University of Athens)

Presenters: Prof. RENN, Jurgen (Max Planck Institute for the History of Sciences); Prof. GAVROGLU, Kostas (University of Athens); Prof. ARABATZIS, Theodore (History of Science and Technology -National and Kapodistrian University of Athens)

Session Classification: Welcome - Opening Session

Gender & diversity issues in high- …

Contribution ID: 25

Type: not specified

Gender & diversity issues in high-energy physics

Thursday 1 February 2018 17:20 (20 minutes)

Presenter: Prof. TRAWEEK, Sharon (Department of Gender Studies and History - University of California, LA, USA)

Session Classification: History in Motion

The role of history in the popular \cdots

Contribution ID: 26

Type: not specified

The role of history in the popularization of science

Thursday 1 February 2018 17:40 (20 minutes)

Presenter: BUTTERWORTH, Jonathan (University College London (UK)) **Session Classification:** History in Motion

Historiography of recent Big Scie ...

Contribution ID: 27

Type: not specified

Historiography of recent Big Science: Biographical and other approaches

Thursday 1 February 2018 18:00 (20 minutes)

Presenter: Prof. KRAGH, Helge (Emeritus Professor-Niels Bohr Institute, University of Copenhagen)

Session Classification: History in Motion

First Round

Contribution ID: 28

Type: not specified

First Round

Friday 2 February 2018 09:30 (1 hour)

Conveners:

- 1. Archives and Digital Humanities (Jens Vigen)
- 2. Collaboration and Diversity (Sudeshna Datta-Cockerill)
- 3. Fundraising (Mateo Castoldi)
- 4. Written History (Matthew Chalmers)
- 5. Oral History (James Gillies)
- 6. History and Philosophy (Emmanuel Tsesmelis)

Presenters: TSESMELIS, Emmanuel (CERN); GILLIES, James (CERN); CASTOLDI, Matteo (CERN); CHALMERS, Matthew (CERN); DATTA-COCKERILL, Sudeshna (CERN)

Session Classification: Round table discussions - Working Groups / Production of a roadmap for the project

Second Round (switch)

Contribution ID: 29

Type: not specified

Second Round (switch)

Friday 2 February 2018 10:30 (1 hour)

Conveners:

- 1. Collaboration and Diversity (Sudeshna Datta-Cockerill)
- 2. Written History (Matthew Chalmers)
- 3. Oral History (James Gillies)
- 4. History and Philosophy (Emmanuel Tsesmelis)

Presenters: TSESMELIS, Emmanuel (CERN); GILLIES, James (CERN); CASTOLDI, Matteo (CERN); CHALMERS, Matthew (CERN); DATTA-COCKERILL, Sudeshna (CERN)

Session Classification: Round table discussions - Working Groups / Production of a roadmap for the project

Statistics and uncertainty in high …

Contribution ID: 30

Type: not specified

Statistics and uncertainty in high energy physics

Thursday 1 February 2018 16:30 (20 minutes)

Presenter: Prof. STALEY, Kent (St. Louis University - Missouri, USA) **Session Classification:** History and Philosophy in Discussion $CERN\,History\,Days\ /\,Report\ of\ Contributions$

Q & A

Contribution ID: 31

Type: not specified

Q & A

Thursday 1 February 2018 15:15 (15 minutes)

Session Classification: Institutional Histories of Laboratories

Q & A

Contribution ID: 32

Type: not specified

Q & A

Thursday 1 February 2018 16:50 (10 minutes)

Session Classification: History and Philosophy in Discussion

Introduction

Contribution ID: 33

Type: not specified

Introduction

Friday 2 February 2018 09:10 (10 minutes)

Presenter: TOIVONEN, Harri (CERN)

Way to Ideasquare

Contribution ID: 34

Type: not specified

Way to Ideasquare

Friday 2 February 2018 08:15 (15 minutes)

The participants will head to the CERN Reception (building 33) where James Gillies and Emmanuel Tsesmelis will wait for them to guide them to Ideasquare.

The participants, if they wish, can earlier have breakfast at the Restaurant 1 (right across the CERN hotel reception, building 39), however, a breakfast-buffet will be served from 8.30 in Ideasquare.